Rapamycin-Related Problems Probed

Share this content:

Myoglobinuria, ARF may be linked to use of the drug following renal transplantation, data show.

 

Treatment with rapamycin may be associated with myoglobinuria and severe acute renal failure (ARF) following renal transplantation, according to a new study.

 

Increased incidences of delayed graft function and ARF have been observed in renal transplant recipients receiving rapamycin as part of their overall immunosuppression, but the pathophysiologic mechanisms of these complications have not been determined. Biopsies obtained in these patients have revealed acute tubular necrosis (ATN) associated with tubular casts with the characteristic appearance of myoglobin casts.

 

Ronald Pelletier, MD, and Tibor Nadasdy, MD, of Ohio State University College of Medicine in Columbus, and their colleagues studied biopsies that were performed in 543 patients (mean age, 46.6 years) who underwent kidney or simultaneous kidney and pancreas transplantation.

 

The researchers determined the incidence of ATN, with intratubular casts, and casts with the classic myoglobin appearance. Of the 543 patients, 368 (68%) initially received rapamycin and delayed microemulsion cyclosporine maintenance immunosuppression with perioperative prednisone.

 

Fifty-seven patients (10.5%) had at least one biopsy that demonstrated ATN unassociated with other significant pathology, according to a report in Transplantation (2006;82:645-650). These biopsies were obtained at a mean of 98 days post-transplant.

 

Overall, 27 of the 57 patients with ATN had no evidence of tubular casts on biopsy, 16 had evidence of tubular casts, and 14 had distinctive tubular casts that were globular, giving the typical appearance of myoglobin casts. The casts in these 14 patients had a globular structure with eosinophilic globules varying in size. The immunoperoxidase stain for myoglobin was strongly positive in these casts.

 

A significantly higher proportion of patients treated with rapamycin and microemulsion cyclosporine who were biopsied had at least one biopsy in which ATN was the only significant finding (34% vs. 17%), according to the investigators. Globular-appearing casts that were suggestive of myoglobin casts in at least one biopsy were observed only in patients treated with rapamycin.

 

Of the 14 patients with myoglobin, four had persistent delayed graft function requiring intermittent dialysis. Acute renal dysfunction resolved slowly in all 14 patients, and no grafts were lost. Three of the 14 patients also were tested for myoglobinemia as well as elevated creatine phosphokinase (CPK) levels. All three were positive for serum myoglobin and had elevated CPK levels, demonstrating the release of muscle cell myoglobin.

 

In a separate analysis of 28 additional renal transplant recipient biopsies obtained from patients not treated with rapamycin and whose primary biopsy diagnosis was ATN, none of the biopsies revealed the characteristic globular myoglobin casts, Dr. Pelletier and his colleagues reported. In all eight cases with abundant tubular casts, the casts were negative for myoglobin following immunoperoxidase staining.

 

“We have observed the presence of myoglobulin casts in renal transplant biopsies obtained from 14 recipients with renal dysfunction receiving either rapamycin or microemulsion cyclosporine plus rapamycin,” the researchers wrote.

 

“Myoglobinuria may contribute to the increased incidence of, and increased duration of, severe renal dysfunction associated wtih rapamycin administration that has been previously reported.”

You must be a registered member of Renal and Urology News to post a comment.